Pennsylvania, 2021

Damaging Winds in Pennsylvania, June 14, 2021

June 14, 2021 · NWS CTP · 10 events in 7 counties and zones

A mid-level shortwave trough crossed the Mid-Atlantic region on June 14, 2021, generating a line of storms that developed over northwestern Pennsylvania by late morning and progressed east-southeastward through the afternoon hours. Sporadic wind damage was observed with this line, with most of this occurring within a single, long-lived bowing segment that progressed from Elk County…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$38,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A mid-level shortwave trough crossed the Mid-Atlantic region on June 14, 2021, generating a line of storms that developed over northwestern Pennsylvania by late morning and progressed east-southeastward through the afternoon hours. Sporadic wind damage was observed with this line, with most of this occurring within a single, long-lived bowing segment that progressed from Elk County east-southeastward along the I-80 corridor to Columbia County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 14, 11:36 AM EST, 14 minutes earlier.

Area forecast discussion, Jun 14, 11:36 AM EST, 14 minutes before
Area Forecast Discussion
National Weather Service State College PA
1236 PM EDT Mon Jun 14 2021

.SYNOPSIS...
Strong to severe thunderstorms are possible across the southern
two-thirds of central Pennsylvania this afternoon into tonight.
A couple of passing showers or brief thunderstorms are possible
Tuesday afternoon. The weather pattern will dry out for midweek
with noticeably cooler nights and less humidity. Temperatures
will trend warmer into the weekend with showers and storms
likely Friday into Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
*Severe Thunderstorm Watch #269 in effect until 6PM EDT for a
 portion of south central PA

A fairly potent/vigorous mid-level trough trough will pivot
through CPA during the near term period. Large scale forcing
ahead of this feature will support thunderstorms, which have
already organized into broken line across northwest PA from KBFD
to just north of KBVI. Airmass ahead of the line is not overly
moist and dewpoints have trended lower via boundary layer
mixing. Vis sat does show some cumulus developing along the
Alleghenies downstream of ongoing line of storms and SPC
mesoanalysis shows eroding CIN. Despite weaker instability
overall (and vs. yesterday), kinematic fields are stronger with
strengthening mid-level winds, steep lapse rates, and 40-50kt
effective bulk shear supporting primary damaging wind threat.

Hires models show storms progressing NW to SE through the
evening, but the evolution of coverage/intensity into the
southeast zones is still uncertain. Convection may be sustained
into early tonight owing to the amplification of the
aforementioned shortwave and pool of richer BL moisture
extending north of the Chesapeake Bay region. We will continue
to monitor trends for a possible watch later today.

Storms should weaken and shift to the east/exit the area after
midnight.

&&

.SHORT TERM /TUESDAY/...
Mid level thermal trough crossing the state Tuesday, combined
with the passage of a secondary cold front, should spark some
scattered-numerous late morning/afternoon showers and perhaps a
few low-topped TSRA.

High temps will be similar to Monday's across the NW Mtns and
likely about 2-4 deg f cooler elsewhere, which will be just a
few deg below normal.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Clearing skies and quite chilly temps are in store for Tuesday
night with mins well down into the 40s across the NW mtns, and
low to mid 50s in the Central and Southern Valleys.

Fair and cool weather Wednesday and Thursday, as Canadian high
pressure builds in from the Great Lakes. Expect low humidity,
mainly clear skies and temperatures averaging a few degrees
below average, with Thursday morning potentially quite chilly
directly under the surface high. Went below guidance a few
degrees. Moderating temperatures are expected by late in the
week, as the high passes off the coast and a return southwest
flow develops.

Increasing model spread/forecast uncertainty noted by next
weekend regarding timing of a cold front. The prospects for
showers appear relatively high with this feature, given strong
forcing ahead of a deep upper trough. However, will keep POPs
close to 40 pct due to timing uncertainty. ECENS and GEFS plumes
indicate the best chance of showers/tstorms could be anywhere
between Friday evening and Saturday evening.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
As of 7 AM, not bad outside. Most areas VFR.

Expect the morning and much of the afternoon to be VFR with
mainly dry conditions.

A strong upper level trough will move across the region later
today, which will result in another round of showers and storms
late afternoon into this evening. Some storms may contain gusty
winds and heavy rain.

Expect some showers to linger overnight, with MVFR and perhaps
IFR conditions.

Tuesday will feature another upper level trough, but is expected
to be less active, given more dry air in place.

Outlook...

Tue...AM low cigs possible W Mtns.

Wed-Thu...No sig wx expected.

Fri...Mainly dry.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Lambert/Gartner
LONG TERM...Watson/Gartner
AVIATION...Martin
Hazardous weather outlook, Jun 14, 10:59 AM EST, 51 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1159 AM EDT Mon Jun 14 2021

PAZ028-036-046-049>053-056>059-063>066-151600-
Juniata-Franklin-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
1159 AM EDT Mon Jun 14 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms with damaging winds 60 mph or greater heavy
rainfall are possible later this afternoon into early tonight. A
severe thunderstorm watch may be issued later today.

The heavy rainfall may produce isolated flooding especially in
locations that see multiple rounds of storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ017>019-024>027-033>035-045-151600-
Clearfield-Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-
Mifflin-Somerset-Bedford-Fulton-Southern Clinton-
1159 AM EDT Mon Jun 14 2021

...SEVERE THUNDERSTORM WATCH 269 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

Heavy rainfall may produce isolated flooding especially in locations
that see multiple rounds of storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-037-041-042-151600-
Warren-McKean-Potter-Tioga-Northern Lycoming-Sullivan-
1159 AM EDT Mon Jun 14 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Scattered strong to severe thunderstorms with gusty winds are
possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ010>012-151600-
Elk-Cameron-Northern Clinton-
1159 AM EDT Mon Jun 14 2021

...SEVERE THUNDERSTORM WATCH 269 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MRS

In the hours before

Local storm report, Jun 14, 9:05 AM EST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1005 AM EDT MON JUN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     TSTM WND DMG     2 NNW WARRIORS MARK     40.72N 78.12W
06/13/2021                   HUNTINGDON         PA   NWS EMPLOYEE

            NUMEROUS TREES DOWN ON HALFMOON VALLEY RD
            NEAR CENTRE LINE RD. TIME ESTIMATED BY
            RADAR.

&&

MRC
Local storm report, Jun 14, 9:44 AM EST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1044 AM EDT MON JUN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND DMG     3 ESE KEATING SUMMIT    41.69N 78.11W
06/13/2021                   POTTER             PA   911 CALL CENTER

            WIRES DOWN ON PRIVATE ROAD #4.

&&

REG
Local storm report, Jun 14, 9:57 AM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1057 AM EDT MON JUN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 AM     HEAVY RAIN       2 ESE PORT MATILDA      40.79N 78.02W
06/14/2021  M3.02 INCH       CENTRE             PA   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL (ENDING ~8AM) FROM
            STORMSTOWN.

&&

BG
Special weather statement, Jun 14, 10:36 AM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service State College PA
1136 AM EDT Mon Jun 14 2021

PAZ004-141615-
Warren PA-
1136 AM EDT Mon Jun 14 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF WARREN COUNTY UNTIL
1215 PM EDT...

At 1136 AM EDT, Doppler radar indicated a strong thunderstorm 11
miles northeast of Tionesta, moving east at 40 mph.

Pea size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Sheffield, Chapman State Park, Ludlow and Tidioute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in State College PA.

&&

LAT...LON 4171 7941 4177 7930 4177 7895 4165 7895
      4162 7896 4163 7944
TIME...MOT...LOC 1536Z 274DEG 34KT 4162 7931

Colbert
Special weather statement, Jun 14, 11:02 AM EST, 48 minutes before
Special Weather Statement
National Weather Service State College PA
1202 PM EDT Mon Jun 14 2021

PAZ005-010-141700-
McKean PA-Elk PA-
1202 PM EDT Mon Jun 14 2021

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF MCKEAN AND ELK COUNTIES
UNTIL 115 PM EDT...

At 1202 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Sheffield to near Marienville. Movement was
east at 35 mph.

Pea size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
St. Marys, Ridgway, Kane, Johnsonburg, Wetmore, Betula, Wilcox, James
City, Brandy Camp, East Branch Dam, Brockport, Portland Mills and
Kersey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in State College PA.

&&

LAT...LON 4171 7820 4162 7820 4161 7842 4144 7842
      4125 7862 4125 7865 4123 7865 4125 7874
      4126 7874 4137 7897 4135 7902 4135 7910
      4141 7910 4143 7906 4145 7906 4144 7896
      4171 7895
TIME...MOT...LOC 1602Z 286DEG 29KT 4163 7902 4152 7909 4145 7918

Colbert

The radar

The State College radar (KCCX), 72 km away, was scanning. The volume nearest the first event began at 16:49 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Elk

When
June 14, 11:50 AM EST
Where
Elk County, 0.97 mi SW of Kaulmont
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
41.420, -78.563

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires near Saint Marys.

Thunderstorm Wind, Cameron

When
June 14, 12:28 PM EST
Where
Cameron County, 0.73 mi NNW of Driftwood
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Utility Company
Coordinates
41.340, -78.134

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires in the vicinity of Driftwood.

Thunderstorm Wind, Clinton

When
June 14, 1:00 PM EST
Where
Clinton County, 0.61 mi SW of Renovo
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
41.323, -77.777

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree across Ridge Road in Noyes Township.

Thunderstorm Wind, Clinton

When
June 14, 1:17 PM EST
Where
Clinton County, 5.26 mi NW of Farrandsville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
41.236, -77.588

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees in the vicinity of Route 120.

Thunderstorm Wind, Clinton

When
June 14, 1:35 PM EST
Where
Clinton County, 0.52 mi E of Charlton
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Fire Department/Rescue
Coordinates
41.180, -77.360

A severe thunderstorm producing winds estimated near 60 mph knocked down trees in several locations between Lock Haven and Avis.

Thunderstorm Wind, Clinton

When
June 14, 1:36 PM EST
Where
Clinton County, 1.23 mi S of Avis
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
41.162, -77.321

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree across Pine-Loganton Road in Wayne Township.

Thunderstorm Wind, Lycoming

When
June 14, 1:53 PM EST
Where
Lycoming County, 1.07 mi E of Collomsville
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Fire Department/Rescue
Coordinates
41.153, -77.130

A severe thunderstorm producing winds estimated near 60 mph knocked down sporadic trees across Nippenose Valley.

Thunderstorm Wind, Northumberland

When
June 14, 2:21 PM EST
Where
Northumberland County, 1.1 mi N of Schuyler
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
41.116, -76.749

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires east of Turbotville.

Thunderstorm Wind, Columbia

When
June 14, 2:58 PM EST
Where
Columbia County, 1.07 mi W of Fowlersville
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Fire Department/Rescue
Coordinates
41.072, -76.350

A severe thunderstorm producing winds estimated near 60 mph knocked down trees, some onto wires, in the vicinity of Route 93 in North Centre Township.

Thunderstorm Wind, Schuylkill

When
June 14, 3:21 PM EST
Where
Schuylkill County, 2.22 mi N of Sheppton
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
40.932, -76.120

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires north of Sheppton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957610, 957611, 957870, 957874, 957876, 957875, 957878, 957886, 957881, 957888.